Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

May 13, 2012Burke County, Georgia

NWS Columbia, SC issued this special weather statement at May 13, 2012, 10:44 PM EDT for Burke County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2012, 10:44 PM EDT (02:44 UTC)
Expired
May 13, 2012, 11:30 PM EDT
In force
46 min
Issued by
NWS Columbia, SC

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 105 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WWUS82 KCAE 140244
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1044 PM EDT SUN MAY 13 2012

GAZ077-140330-
BURKE-
1044 PM EDT SUN MAY 13 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE COUNTY THROUGH
1130 PM EDT...

AT 1044 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES SOUTHWEST OF WAYNESBORO...MOVING NORTH
AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
BRIEF HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3294 8215 3318 8220 3315 8191 3292 8198
TIME...MOT...LOC 0244Z 188DEG 5KT 3298 8208

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 13, 10:04 PM EDT, 40 minutes earlier.

Area forecast discussion, May 13, 10:04 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1004 PM EDT SUN MAY 13 2012

.SYNOPSIS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL SLOWLY MOVE NORTHEAST
ACROSS THE REGION THROUGH MONDAY NIGHT. MOISTURE WILL CONTINUE TO
INCREASE AHEAD OF THIS SYSTEM...RESULTING IN RAIN CHANCES THROUGH
MONDAY. SOME DRYING EXPECTED TUESDAY WHICH WILL RESULT IN MAINLY
ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LOW PRESSURE OVER ALABAMA WILL SLOWLY MOVE NORTHEAST OVERNIGHT.
WEAK WARM AIR ADVECTION AND ISENTROPIC ASCENT ALONG WITH MOIST
SOUTHEASTERLY WINDS AT THE SURFACE AND WEAK UPPER LEVEL
DISTURBANCES IN SOUTHWEST FLOW ALOFT WILL KEEP PERIODS OF
SHOWERS OVER THE REGION. WITH A LACK OF STRONG DYNAMICS ONLY
EXPECT ISOLATED THUNDER. LITTLE CHANGE IN TEMPERATURES OVERNIGHT
WITH LOWS IN THE LOWER TO MIDDLE 60S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
THE STRONGEST LIFT APPEARS TO BE SHIFTING NORTH OF THE
AREA EARLY IN THE DAY...ALTHOUGH THE UPPER TROUGH AXIS WILL STILL BE
TO OUR WEST. THE AXIS OF DEEPER MOISTURE WILL BE SHIFTING EAST
ACROSS THE AREA THROUGH THE DAY MONDAY AND ISENTROPIC LIFT WILL BE
WEAKENING BY AFTERNOON. DESPITE THESE LIMITING FACTORS...ENOUGH MOISTURE
WILL BE IN PLACE ALONG WITH A BIT MORE INSTABILITY WITH BREAKS IN
THE CLOUDS EXPECTED. IN ADDITION NAM/GFS INDICATE A SHORT WAVE
WILL BE ROTATING AROUND BASE OF UPPER TROUGH OVER NORTH GEORGIA IN
THE AFTERNOON AND WILL LIKELY PROVIDE ADDITIONAL LIFT FOR
CONVECTION IN THE AFTERNOON. MID LEVEL LAPSE RATES AROUND NOT
STRONG AND VERTICAL WINDS SHEAR APPEARS WEAK...SO SEVERE
THUNDERSTORMS NOT EXPECTED. WILL CONTINUE HIGH POPS THROUGH
AFTERNOON WITH DIMINISHING POPS IN THE EVENING AND OVERNIGHT.

MOISTURE CONTINUES TO DECREASE INTO TUESDAY AS MID LEVEL FLOW
BECOMES MORE WESTERLY AND THE CHANCES FOR RAINFALL DECREASE. THE
SLOW MOVING TROUGH AXIS FINALLY PUSHES EAST OF THE MOUNTAINS BY
TUESDAY NIGHT ALONG WITH A SURFACE FRONTAL BOUNDARY. WILL HOLD ON
TO LOW CHANCE/ISOLATED POPS TUESDAY AND TUESDAY NIGHT WITH ENOUGH
MOISTURE AND WEAK UPPER SUPPORT TO WARRANT A MENTION OF RAINFALL.
TEMPERATURES WILL BE A BIT WARMER ON TUESDAY COMPARED TO MONDAY
WITH LESS CLOUDS IMPACTING THE MAX TEMPERATURE.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
UNCERTAINTY IN THE EXTENDED WITH MODELS SUGGESTING COASTAL LOW
PRESSURE DEVELOPMENT LATE IN THE PERIOD AND CONTINUED UPPER
TROUGH/WEAK SURFACE BOUNDARY ACROSS EASTERN SOUTH CAROLINA.

SURFACE FRONT APPEARS TO BECOME STATIONARY ACROSS EASTERN SOUTH
CAROLINA MID WEEK AND LONG WAVE UPPER LEVEL TROUGH DOES NOT MOVE
EAST OF REGION UNTIL AT LEAST THURSDAY WITH SEVERAL SHORT WAVE
TRIGGERS ROTATING THROUGH. MODELS ARE SUGGESTING A COASTAL LOW
PRESSURE SYSTEM WILL DEVELOP ALONG THE SOUTH CAROLINA COAST LATE
WEEK. ECMWF HAS THE STORM CLOSEST TO THE COAST NEXT WEEKEND. WILL
ADD SLIGHT CHANCE POPS...ESPECIALLY EASTERN MIDLANDS THROUGH THE
PERIOD...TEMPERATURES TRENDING TO NEAR NORMAL.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
CONDITIONS ACROSS THE AREA THIS EVENING ALREADY AREA A MIX OF
VFR/MVFR. 88D REGIONAL RADAR COMPOSITE SHOWS AREAS OF PRECIPITATION
CONTINUING TO MOVE NORTHEAST OVER/TOWARD THE CWA. LOW PRESSURE OVER
SOUTHERN ALABAMA WILL MOVE SLOWLY NORTHEAST OVERNIGHT AND INTO
MONDAY. OVERNIGHT...ISENTROPIC LIFT WILL CONTINUE ACROSS THE AREA
OVERNIGHT AND INTO MONDAY AHEAD OF THE SYSTEM. MODEL TIME SECTIONS
SHOW PLENTY OF MOISTURE ACROSS THE AREA OVERNIGHT...ESPECIALLY NEAR
THE SURFACE. EXPECT AREAS OF SHOWERS THROUGHOUT THE NIGHT ALONG WITH
PERIODS OF MVFR/IFR CONDITIONS. WILL FORECAST THOSE CONDITIONS TO
CONTINUE THROUGH 14Z...WITH MVFR CONDITIONS RETURNING FOR THE
REMAINDER OF THEE PERIOD.

MODELS INDICATE ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS ON
MONDAY...BUT AT THIS TIME NOT CONFIDENT ENOUGH TO MENTION IN TAFS.
SPC EVEN HAS AREA UNDER A SEE TEXT FOR THE POTENTIAL OF A FEW
ISOLATED STRONG THUNDERSTORMS THAT COULD PRODUCE DAMAGING WINDS AND
HAIL. UNSURE ABOUT TIMING AND LOCATION OF WHERE THE ACTIVITY WILL
DEVELOP AHEAD OF THE APPROACHING AREA OF LOW PRESSURE.

EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR TO IFR CONDITIONS
POSSIBLE MONDAY NIGHT INTO WEDNESDAY AFTERNOON AS A LOW
PRESSURE SYSTEM SLOWLY CROSSES THE REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 13, 4:05 AM EDT, 18 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
405 AM EDT SUN MAY 13 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-140815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
405 AM EDT SUN MAY 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 13, 10:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1044 PM EDT SUN MAY 13 2012

GAZ077-140330-
BURKE-
1044 PM EDT SUN MAY 13 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE COUNTY THROUGH
1130 PM EDT...

AT 1044 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES SOUTHWEST OF WAYNESBORO...MOVING NORTH
AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
BRIEF HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3294 8215 3318 8220 3315 8191 3292 8198
TIME...MOT...LOC 0244Z 188DEG 5KT 3298 8208

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:12 PM EDTSpecial Weather StatementCAEOrangeburg48 min
May 14, 2:25 PM EDTTornado WarningCAECalhoun, Clarendon, Orangeburg35 min
May 14, 3:33 PM EDTSpecial Weather StatementCAEClarendon27 min
May 14, 3:37 PM EDTSpecial Weather StatementCAEAiken53 min
May 14, 4:41 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell49 min
May 14, 4:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg44 min
May 14, 5:25 PM EDTSpecial Weather StatementCAELancaster35 min
May 14, 5:26 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg34 min
May 14, 5:29 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg46 min
May 14, 5:50 PM EDTTornado WarningCAEOrangeburg26 min
May 14, 6:01 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg59 min
May 14, 6:14 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell46 min
May 14, 6:30 PM EDTSpecial Weather StatementCAEChesterfield45 min
May 14, 6:58 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg47 min
May 14, 7:03 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg42 min
May 14, 7:22 PM EDTSevere Thunderstorm WarningCAEFairfield23 min
May 14, 7:38 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster52 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.